Alert archive / Massachusetts / Small Craft Advisories in 2008
Small Craft Advisory 238, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Nov 17, 2008, 4:20 PM EST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2008, 4:20 PM EST (21:20 UTC)
- Expired
- Nov 17, 2008, 8:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Nov 17, 3:55 PM EST, 25 minutes earlier.
Area forecast discussion, Nov 17, 3:55 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EST MON NOV 17 2008
.SYNOPSIS...
A DISTURBANCE IN THE GREAT LAKES WILL GENERATE LOW PRESSURE OVER THE
OCEAN WELL SOUTH OF NEW ENGLAND. THE STORM WILL INTENSIFY AS IT MOVES
TOWARD NOVA SCOTIA...CREATING STRONG GUSTY NORTH WINDS OVER NEW
ENGLAND AND DRAWING COLD AIR ACROSS THE REGION. THE COLD AIR WILL
LINGER FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
UPPER LOW PRESSURE IS DIGGING OVER THE NORTHEAST. THIS IS SUPPRESSING
THE STORM TRACK FARTHER SOUTH...BUT ALSO BRINGING COLD AIR ALOFT WITH
500 MB TEMPS OF -34C AT THE CORE. CYCLONIC FLOW AND COLD AIR
ALOFT/INSTABILITY SHOULD COMBINE TO KEEP SKIES AT LEAST PARTLY CLOUDY
TONIGHT ALONG WITH WIDELY SCATTERED LIGHT SHOWERS OF RAIN AND SNOW.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY NIGHT/...
WE USED A BLEND OF NAM AND GMOS FOR THE PERIOD...BUT FAVORING THE
NAM. MION TEMPS THIS MORNING UPSTREAM WERE IN THE MID 20S TO LOW
30S...OUT BLEND CAME OUT IN THIS SAME RANGE. IF THE FORECAST
MISSES IT WILL BE ON THE COLD SIDE...CLOUDS MAY HOLD TEMPS UP A
LITTLE OVERNIGHT.
SHORTWAVE MOVES OUT OF THE GREAT LAKES THIS EVENING AND GENERATES LOW
PRESSURE OVER THE OCEAN EAST OF THE CAROLINAS. THE UPPER TROF IS
SUFFICENTLY DEEP THAT IT SHOULD STEER THE LOW WELL OFFSHORE OF NEW
ENGLAND. ALL THE SAME...WITH THE AXIS OF THE UPPER TROF ALONG THE
WESTERN BORDER OF NEW ENGLAND THE NORTHERN EDGE OF THE PRECIP SHIELD
MAY COME CLOSE TO OUR SOUTH COAST. THE TROF MAY ALSO GENERATE WIDELY
SCATTERED RAIN OR SNOW SHOWERS IN OUR WESTERN ZONES.
THE LOW DEEPENS TUESDAY AFTERNOON...TIGHTENING THE PRESSURE GRADIENT
BETWEEN IT AND HIGH PRESSURE IN THE MISSISSIPPI VALLEY. THIS SHOULD
STRENTHEN NORTH WINDS ACROSS NEW ENGLAND. WE USED A BLEND OF NAM AND
GMOS WINDS...THE GMOS CAN OVERLY BUFFER WINDS OVER LAND WHILE THE NAM
CAN GO OVERBOARD ON MAGNITUDE. THIS BLEND YIELDS POTENTIAL FOR WIND
ADVISORY CRITERIA OVER THE CAPE AND ISLANDS...AND POSSIBLY INTO
PLYMOUTH COUNTY. TOO EARLY TO ISSUE AN ADVISORY...BUT IT IS ON OUR
MINDS. COLD ADVECTION FROM THE INCREASED NORTH FLOW SHOULD LIMIT
DAYTIME MAX TEMPS...THE NAM/GMOS BLEND YIELDS MID 30S TO AROUND 40
WHICH LOOKS ON TARGET.
ALL MODELS BRING 850 MB TEMPS OF -10C OVER THE EASTERN WATERS DURING
THE LATE AFTERNOON. WITH OCEAN TEMPS IN THAT AREA OF 9-10C...THIS
19-20C DIFFERENTIAL AND STIFF WINDS SHOULD BE ENOUGH TO GENERATE
OCEAN EFFECT CLOUDS AND SHOWERS. THE WARMTH OF THE OCEAN TEMPS MAY BE
ENOUGH TO KEEP PRECIP AS RAIN DURING THE DAY...BUT AS AIR TEMPS COOL
DURING THE EVENING THE LIKELIHOOD OF SNOW SHOWERS WILL INCREASE. A
NORTH WIND WOULD FAVOR SHOWER BANDS NOT ONLY ON THE OUTER CAPE BUT
ALSO DIRECTED ACROSS CAPE COD BAY INTO THE MID CAPE AND POSSIBLY AS
FAR WEST AS THE CANAL.
THE STRONGEST PRESSURE GRADIENT/NORTH WINDS COMES TUESDAY NIGHT...SO
THE RISK OF RAIN AND SNOW SHOWERS OVER THE CAPE AND ISLANDS WILL
CONTINUE AS WILL THE EXPECTATION OF ADVISORY LEVEL WINDS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEDNESDAY...THE UPPER LEVEL TROUGH SLOWLY SHIFTS EASTWARD AND THE
LOW PRESSURE SOUTHEAST OF NANTUCKET MOVES NORTHEASTWARD INTO THE
CANADIAN MARITIMES. WITH THESE TWO FEATURES DEPARTING THE
AREA...EXPECT COLD...DRY WEATHER ACROSS SOUTHERN NEW ENGLAND. GUSTY
NW WINDS CAN BE EXPECTED DURING THE DAY AS THE TROUGH SHIFTS
EASTWARD. UNDERCUT THE GUIDANCE A BIT AND WENT WITH A BLEND OF THE 2M
TEMPS FROM THE GFS AND THE NAM WHICH RESULTED IN HIGHS IN THE MID
30S.
THURSDAY...THE MODELS BEGIN TO DIVERGE SOMEWHAT AT THIS POINT. THE
ECMWF HAS A LOW PRESSURE IN THE GREAT LAKES MOVING ACROSS THE MID
ATLANTIC STATES INTO A LOW IN THE COASTAL WATERS SE OF NANTUCKET
WHILE THE GFS ABSORBS THE LOW INTO THE AMBIENT FLOW. GIVEN THE
DIFFERENCES...HAVE SLIGHT CHANCE POPS IN FOR LOCATIONS SOUTH OF THE
MASS PIKE. IF PRECIPITATION DOES FALL...IT WILL BE COLD ENOUGH TO
FALL AS SNOW.
FRIDAY...ANOTHER UPPER LEVEL TROUGH MOVES OVER THE NORTHEAST U.S.
ECMWF MOVES THE LOW PRESSURE EASTWARD AND THE GFS MOVES HIGH
PRESSURE INTO SOUTHERN NEW ENGLAND. OVERALL...THIS WILL GIVE US
ANOTHER COLD...DRY DAY. THE ONLY EXCEPTION TO THIS COULD BE THE
CAPE IF THE LOW PRESSURE REMAINS IN CLOSE ENOUGH PROXIMITY TO RESULT
IN A RAIN/SNOW MIX FOR THE CAPE. HAVE SLIGHT CHANCE POPS IN FOR THE
CAPE TO ACCOUNT FOR THIS.
SATURDAY...THE UPPER TROUGH MOVES EAST OF SOUTHERN NEW ENGLAND WHILE
HIGH PRESSURE CONTINUES TO BUILD IN.
SUNDAY...THERE MAJOR DIFFERENCES IN THE LONG TERM MODELS. THE GFS
CONTINUES TO BE THE ONLY MODEL THAT HAS A LOW PRESSURE SYSTEM
STRENGTHENING AS IT MOVES UP THE EAST COAST. OTHER MEMBERS OF THE
GFS ENSEMBLES...THE ECMWF...AND THE DGEX ALL EITHER DO NOT HAVE A
LOW PRESSURE SYSTEM OR THEY HAVE ONE MOVING ACROSS SOUTHERN CANADA.
GIVEN THIS...HAVE LARGELY DISCOUNTED THE GFS AND KEPT THE PREVIOUS
GRIDS FOR THIS TIME PERIOD WHICH WERE BASED ON AN HPC BLEND OF THE
OTHER LONG RANGE MODELS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MAINLY VFR TONIGHT WITH CLOUD BASES OF FIVE TO SIX THOUSAND
FEET...AS PER OBSERVED HEIGHTS ACROSS WESTERN NEW ENGLAND AND EASTERN
NEW YORK. VFR MUCH OF TUESDAY...BUT WITH A PERIOD OF MVFR POSSIBLE
AROUND MIDDAY. INCREASING NORTH WINDS TUESDAY AFTERNOON WITH GUSTS TO
30 KNOTS POSSIBLE.
VFR EXPECTED TUESDAY NIGHT NORTH AND WEST OF THE CAPE COD CANAL.
MVFR/IFR POSSIBLE IN OCEAN EFFECT RAIN AND SNOW SHOWERS...POSSIBLY AT
FMH AND MORE LIKELY AT HYA AND ACK. CONTINUED NORTH WINDS WITH GUSTS
OF 30 TO 35 KNOTS AT BOS AND PVD...AND GUSTS OF 35 TO 40 KNOTS
FMH/HYA/ACK.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...VFR.
THURSDAY...VFR MOST LOCATIONS. SLIGHT CHANCE OF SNOW SHOWERS
BDL/BAF/PVD/FMH/HYA/ACK. COULD REDUCE CONDITIONS TO MVFR.
FRIDAY...VFR.
&&
.MARINE...
WINDS AND SEAS ARE DIMINISHING MOST SPOTS. WE WILL CONTINUE THE SMALL
CRAFT ADVISORY FOR THE SOUTHERN AND SOUTHEAST WATERS
ONLY...DIMINISHING AROUND 8 PM. AS NOTED IN THE PUBLIC
SECTION...WINDS WILL INCREASE TUESDAY MIDDAY-AFTERNOON IN RESPONSE TO
A DEVELOPING LOW PRESSURE AREA WELL OFFSHORE. WINDS ARE EXPECTED TO
REACH GALE FORCE OVER THE SOUTHERN WATERS DURING THE AFTERNOON AND IN
THE WATERS EAST OF MASSACHUSETTS IN THE LATE AFTERNOON OR EVENING. WE
HAVE UPSHIFTED FROM A GALE WATCH TO GALE WARNING FOR ALL WATERS
EXCEPT BOSTON HARBOR AND NARRAGANSETT BAY. AT A MINIMUM...SMALL
CRAFTS WILL EVENTUALLY BE NEEDED THERE. THE WINDS WILL BUILD SEAS
TUESDAY AFTERNOON AND NIGHT...WITH SEAS REACHING 8 FEET ON THE OUTER
WATERS. THE HEAVIEST WINDS AND SEAS WILL TAKE PLACE IN AREAS EAST AND
SOUTHEAST OF CAPE COD AND NANTUCKET.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
WEDNESDAY...SEAS WILL CONTINUE TO INCREASE THROUGH THE MORNING AND
THEN START TO DIMINISH IN THE AFTERNOON. HAZARDOUS SEAS WILL REMAIN
ACROSS THE OUTER WATERS. A GALE WARNING FOR NORTHERLY WINDS WILL
LIKELY BE NEEDED FOR THE DAY...THEN WINDS DIMINISH OVERNIGHT.
THURSDAY...SEAS WILL CONTINUE TO DIMINISH THOUGH HAZARDOUS SEAS WILL
REMAIN ACROSS THE EASTERN OUTER WATERS. WESTERLY WINDS GUSTING
BETWEEN 25 AND 30KTS WILL BE POSSIBLE LATE THURSDAY NIGHT.
FRIDAY...WESTERLY WINDS GUSTING BETWEEN 20 AND 30KTS WILL BE
POSSIBLE DURING THE DAY. SEAS WILL DIMINISH THROUGH THE DAY FINALLY
FALLING BELOW HAZARDOUS LEVELS LATE IN THE EVENING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FROM 2 PM TUESDAY TO 9 AM EST WEDNESDAY FOR
ANZ231>235-237-250-254-255.
SMALL CRAFT ADVISORY UNTIL 8 PM EST THIS EVENING FOR ANZ254-
255.
&&
SYNOPSIS...WTB
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...RLG
AVIATION...WTB/RLG
MARINE...WTB/RLGHazardous weather outlook, Nov 17, 4:15 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 415 PM EST MON NOV 17 2008 CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-182115- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 415 PM EST MON NOV 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231>235-237-250-254-255-182115- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 415 PM EST MON NOV 17 2008 ...GALE WARNING IN EFFECT FROM 2 PM TUESDAY TO 9 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-236-182115- BOSTON HARBOR-NARRAGANSETT BAY- 415 PM EST MON NOV 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ022>024-182115- BARNSTABLE MA-DUKES MA-NANTUCKET MA- 415 PM EST MON NOV 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG NORTH WINDS ON TUESDAY AFTERNOON AND EVENING MAY REQUIRE A WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 4:14 AM EST | Gale Watch | BOX | 12 hr | |
| Nov 17, 4:14 AM EST | Small Craft Advisory | BOX | 11 hr | |
| Nov 17, 4:20 PM EST | Gale Warning | BOX | 45 hr |
Nearby
Small Craft Advisories in Massachusetts, 2008Every small craft advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.